Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 136, NWS Tucson, AZ

August 13, 2021Graham County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2021, 3:30 PM MST for Graham County, Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 3:30 PM MST (22:30 UTC)
Expired
Aug 13, 2021, 4:15 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Graham County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 118 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS55 KTWC 132230
SVRTWC
AZC009-021-132315-
/O.NEW.KTWC.SV.W.0136.210813T2230Z-210813T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
330 PM MST Fri Aug 13 2021

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  West central Graham County in southeastern Arizona...
  Northeastern Pinal County in southeastern Arizona...

* Until 415 PM MST.

* At 330 PM MST, a severe thunderstorm was located over San Carlos,
  or 18 miles east of Globe, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3340 11026 3312 11028 3318 11051 3318 11047
      3320 11046 3319 11041 3320 11040 3328 11046
      3333 11044 3336 11045 3339 11044 3340 11036
      3343 11034
TIME...MOT...LOC 2230Z 043DEG 6KT 3337 11043 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AH
2 follow-up statements
184 
WWUS55 KTWC 132251
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
351 PM MST Fri Aug 13 2021

AZC009-021-132315-
/O.CON.KTWC.SV.W.0136.000000T0000Z-210813T2315Z/
Graham-Pinal-
351 PM MST Fri Aug 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR WEST CENTRAL GRAHAM AND NORTHEASTERN PINAL COUNTIES...

At 351 PM MST, a severe thunderstorm was located over San Carlos, or
17 miles east of Globe, moving southwest at 5 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3340 11026 3312 11028 3318 11051 3318 11047
      3320 11046 3319 11041 3320 11040 3328 11046
      3333 11044 3336 11045 3339 11044 3340 11036
      3343 11034
TIME...MOT...LOC 2251Z 043DEG 6KT 3334 11046 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AH
921 
WWUS55 KTWC 132308
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
408 PM MST Fri Aug 13 2021

AZC009-021-132318-
/O.EXP.KTWC.SV.W.0136.000000T0000Z-210813T2315Z/
Graham-Pinal-
408 PM MST Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES WILL EXPIRE AT 415 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3340 11026 3312 11028 3318 11051 3318 11047
      3320 11046 3319 11041 3320 11040 3328 11046
      3333 11044 3336 11045 3339 11044 3340 11036
      3343 11034
TIME...MOT...LOC 2308Z 043DEG 6KT 3332 11048 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:03 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 13, 2:03 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
203 PM MST Fri Aug 13 2021

.SYNOPSIS...A disturbance moving in from the east today into the
weekend will increase convection for much of southeast Arizona.
Some storms will generate strong winds and very heavy rain which
will result in continued flooding concerns.

&&

.DISCUSSION...Current radar shows isolated thunderstorms along the
international border and the White Mountains. Through the
afternoon expect further development in these areas with coverage
expanding. There is ample moisture and instability for storms to
tap into along with a small upper level disturbance moving in from
New Mexico. Hi-res guidance shows the storms forming over the
Whites propagating southwestward late this afternoon into the
evening. These storms will likely make it into the Tucson metro by
this evening and possibly propagate into far western Pima County.
Colliding outflows from storms along the border will also lead to
further storm formation. The main threats will be heavy rainfall
and strong to severe wind gusts. The SPC has most of the CWA in a
marginal severe risk for wind. Storms will also be capable of
1"-2" per hour rainfall rates. The soil is already saturated from
previous rains so washes and rivers will be quick to start flowing.
Through tonight the HREF PMM QPF shows some of the sky islands
receiving up to 3 inches of rain. Flash and areal flooding will be
a threat today and tomorrow especially over area burn scars.
Tonight there could be a few lingering storms especially in
western Pima County.

The forecast Saturday is a little more uncertain than today and
will depend on how much nocturnal activity there is tonight. The
ingredients for storms with heavy rainfall will be there but the
atmosphere could be worked over leading to a later start. The
ECMWF EFI for QPF does show a chance for anomalously high
rainfall especially for eastern areas. A weak disturbance will
still be moving through which could lend some upper level support
Saturday as well. The main threat looks to be heavy rainfall with
severe winds taking a back seat, although winds in excess of 40
mph will still be possible. Areas that receive rainfall today
will be especially susceptible to flooding Saturday. Sunday
eastern areas begin to dry some with slightly reduced PWAT values,
but ample moisture will still be in place from Tucson westward.
Expect another round of scattered convection with heavy rainfall
being the primary threat.

Monday PWAT values will be back down to around normal for this
time of year, so expect more isolated to scattered showers and
thunderstorms. The steering flow will be out of the northwest
leading to the chance for a Rim shot. Little too early to tell how
far storms will propagate off the Rim. Tuesday and Wednesday look
to be low to mid grade monsoon days. Thereafter a trough moves
through to the north turning our flow southwesterly, which will
likely dry us out a little bit.

&&

.AVIATION...Valid through 15/00Z.
Isolated to scattered SHRA/TSRA this afternoon along the
international border and the White Mountains. Storms expand in
coverage by late afternoon into the evening covering most of
southeast Arizona. There is a chance some storms remain overnight
with another round of convection Saturday afternoon. Some of the
storms today could be severe with gusty winds and small hail.
Otherwise expect sfc winds 10 kts or less. Clouds will be SCT-BKN
7k-10k ft MSL through the period with occasional MVFR conditions
in SHRA/TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Ample moisture this weekend along with periodic
mid level disturbances will result in scattered to numerous
showers and thunderstorms across southeastern Arizona. Storm
coverage then reduces starting Monday to isolated to scattered.
Given the higher levels of moisture and cloud coverage, temperatures
will be cooler this weekend into next. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 13, 2:25 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
225 PM MST Fri Aug 13 2021

AZZ509>511-132215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
225 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Graham and
west central Greenlee Counties through 315 PM MST...

At 225 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Safford Regional Airport, or 12 miles northeast of
Safford, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Safford, Thatcher, Solomon, Morenci, Roper Lake State Park, Safford
Regional Airport, Pima, Bylas, Central, Fort Thomas, Point-Of-Pines,
Calva and Swift Trail Junction.

This includes the following highways...
 Route 70 between mile markers 281 and 350.
 Route 191 between mile markers 112 and 132, near mile marker 166,
and between mile markers 169 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3265 10963 3313 11040 3347 11014 3346 11001
      3352 11000 3317 10925
TIME...MOT...LOC 2125Z 037DEG 13KT 3299 10959

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Aug 13, 3:14 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Fri Aug 13 2021

AZZ506-509-510-132300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-
314 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern Graham
and northeastern Pinal Counties through 400 PM MST...

At 314 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of San Carlos, or 25 miles east of Globe, moving southwest
at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bylas, Calva and San Carlos Reservoir.

This includes Route 70 between mile markers 272 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3347 10994 3313 11011 3319 11045 3320 11040
      3328 11046 3339 11044 3340 11036 3343 11032
      3343 11029 3344 11028 3345 11018 3346 11017
TIME...MOT...LOC 2214Z 037DEG 13KT 3339 11030

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AH
Special weather statement, Aug 13, 3:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Fri Aug 13 2021

AZZ508-509-512-132300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
320 PM MST Fri Aug 13 2021

...Strong thunderstorms will impact portions of southeastern Graham,
northeastern Cochise and southeastern Greenlee Counties through 400
PM MST...

At 320 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Virden to near Portal.
Movement was west at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portal, Bowie, Chiricahua National Monument, San Simon and Paradise.

This includes the following highways...
 Interstate 10 between mile markers 362 and 391.
 Route 181 between mile markers 51 and 64.
 Route 186 between mile markers 353 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3187 10905 3174 10949 3252 10955 3264 10905
TIME...MOT...LOC 2220Z 074DEG 8KT 3255 10916 3195 10913

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:10 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 12, 6:42 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 12, 11:08 PM MSTAreal Flood AdvisoryTWCSanta Cruz112 min
Aug 13, 1:56 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz118 min
Aug 13, 2:04 PM MSTAreal Flood AdvisoryTWCSanta Cruz109 min
Aug 13, 2:25 PM MSTSpecial Weather StatementTWCGraham50 min
Aug 13, 2:42 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 13, 3:14 PM MSTSpecial Weather StatementTWCGraham46 min
Aug 13, 3:20 PM MSTSpecial Weather StatementTWC40 min
Aug 13, 3:56 PM MSTFlash Flood Warning Considerable damage threatTWCCochise5 hr
Aug 13, 4:06 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 13, 4:35 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 13, 4:37 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee113 min
Aug 13, 4:43 PM MSTSevere Thunderstorm WarningTWCSanta Cruz47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.